West Virginia, 2009

Flash Flooding and Hail in West Virginia, July 20, 2009

July 20, 2009 · NWS RLX · 3 events in 2 counties and zones

An unusually deep mid level trough for mid July was in place over the Ohio Valley. The resulting cool pool of air aloft helped to generate instability showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An unusually deep mid level trough for mid July was in place over the Ohio Valley. The resulting cool pool of air aloft helped to generate instability showers and thunderstorms. Despite marginal moisture, a few spots in Nicholas and Fayette Counties received 2 to 3 inches of rain. This was due to the slow movement of the cells and some back building characteristics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 1:15 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT MON JUL 20 2009

.SYNOPSIS...
A WINTER LIKE NEGATIVE TILT UPPER LEVEL TROUGH IMPACTS THE AREA INTO
TUESDAY.  THIS SYSTEM EXITS TUESDAY NIGHT...ONLY TO BE REPLACED BY
ANOTHER UPPER LEVEL TROUGH FOR THE BALANCE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WINTER LIKE NEGATIVE TILT UPPER LEVEL SYSTEM WITH BAROCLINIC LEAF
EVOLVING NICELY ON STLT AND RADAR SPELLS WET WEATHER FOR MUCH OF WV
TODAY...BECOMING ANGLED SO THAT MAINLY THE NORTHEAST PORTION OF THE
STATE IS AFFECTED LATER TODAY AND TONIGHT.

WITH THE UPPER LEVEL SYSTEM AND COOL POOL RIGHT OVER THE AREA TODAY
AS OPPOSED TO WEST OF THE AREA PAST FEW DAYS...WE LOSE THE MID
LEVEL CAP THAT HAS PROTECTED US FROM THUNDERSTORMS.  STILL...WITH
NARROW CAPE AND LIGHT FLOW...STORMS SHOULD NOT BECOME ESPECIALLY
STRONG.  PW VALUES 1.3 IN OR LESS SHOULD KEEP DOWNPOURS MANAGEABLE.

WENT WITH LOWER MET ACROSS WV...HIGHER MAV WEST FOR HIGHS TODAY.
LOWS TONIGHT UNREMARKABLE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
WEATHER PATTERN CONTINUES TO REMAIN UNSETTLED IN THE SHORT TERM.
SHOWERS AND THUNDERSTORMS CONTINUE ON TUESDAY AS YET ANOTHER
SHORTWAVE MOVES THROUGH THE REGION. MODELS ARE IN DECENT AGREEMENT
THAT THE SHORTWAVE WILL LIFT OFF TO THE NORTHEAST BY LATE TUESDAY
NIGHT...PROVIDING A BRIEF BREAK IN THE PRECIPITATION FOR MUCH OF THE
REGION TUESDAY NIGHT/EARLY WEDNESDAY. ANY BREAK IN THE PRECIPITATION
WILL BE SHORT LIVED HOWEVER...AS YET ANOTHER SHORTWAVE IS PROGGED TO
MOVE INTO THE FORECAST AREA BY WEDNESDAY MORNING...GENERATING
SHOWERS AND THUNDERSTORMS ONCE AGAIN. BOTH THE NAM AND 00Z RUN OF
THE GFS APPEAR TO TAKE THE BULK OF PRECIPITATION ASSOCIATED WITH
THIS SHORTWAVE OVER OHIO...WITH LIGHTER PRECIP EXPECTED OVER THE
SOUTHERN HALF OF THE CWA. PREVIOUS RUN OF THE GFS WAS MORE IN LINE
WITH THE 12Z ECMWF...IN THAT THE BULK OF PRECIPITATION WAS PROGGED
TO FALL OVER THE SOUTHERN HALF OF THE CWA. HAVE THEREFORE BEGUN TO
TREND POPS MORE TOWARDS THE GFS/NAM SOLUNS WITH SLIGHTLY HIGHER POPS
OVER NORTHERN ZONES...ALTHOUGH WILL LEAVE AT LEAST A SLIGHT CHANCE
IN THE FORECAST FOR ENTIRE CWA DUE TO UNCERTAINTY. TEMPS AND
HUMIDITY INCREASE SLIGHTLY DURING THE PERIOD FROM PREVIOUS DAYS AS
HIGH PRESSURE OVER THE ATLANTIC ATTEMPTS TO BUILD WESTWARD INTO THE
EASTERN U.S....ALTHOUGH THE WESTWARD EXTENT IS LIMITED AS MULTIPLE
SHORTWAVES CONTINUE TO REINFORCE TROUGHING OVER THE REGION.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HAVE GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE
FORECAST. WEAK UPPER TROUGH PERSISTS OVER THE AREA...WITH NEAR
NORMAL TEMPERATURES AND A THREAT OF MAINLY DIURNAL
CONVECTION...UNTIL A FRONT APPROACHES FOR THE WEEKEND WITH A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS.

FOLLOWED HPC TEMP GUIDANCE WITH SOME MINOR TWEAKS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THROUGH 18Z TUESDAY...
AN UPPER LEVEL DISTURBANCE WAS BRINGING SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS WV THIS AFTERNOON AND WILL CONTINUE INTO THE
EVENING WITH MOST ACTIVITY IN THE EASTERN HALF OF CWA. MVFR CIGS
ARE LIKELY TO BE MOST PERSISTENT IN THE MOUNTAINS BUT ANY HEAVIER
SHOWER OR THUNDERSTORM WILL OF COURSE CARRY WITH IT IFR OR WORSE
CONDITIONS. DENSE FOG IS LIKELY LATER TONIGHT AS IT WAS MONDAY
MORNING.

AFTER 18Z TUESDAY...BRIEF IFR POSSIBLE IN SHOWERS MAINLY ALONG THE
MOUNTAINS TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 20, 3:27 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT MON JUL 20 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 AM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 5:37 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT MON JUL 20 2009

WVZ005-024-202330-
MINGO WV-WAYNE WV-
637 PM EDT MON JUL 20 2009

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...WAYNE AND
MINGO...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 18 MILES NORTHWEST OF KERMIT...OR
ABOUT 8 MILES SOUTHWEST OF LOUISA...STATIONARY. THESE STORMS WERE
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE SMALL HAIL. PONDING OF
WATER ON ROADWAYS AND LOW LYING AREAS CAN BE EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  KERMIT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 20, 5:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUL 20 2009

WVZ024-025-034-202345-
LOGAN WV-MINGO WV-WYOMING WV-
646 PM EDT MON JUL 20 2009

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...LOGAN...WYOMING AND MINGO...

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF R.D. BAILEY
LAKE...OR ABOUT 15 MILES SOUTHEAST OF LOGAN...MOVING NORTHWEST AT 15
MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLY
SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHAPMANVILLE...CHIEF LOGAN STATE PARK...LOGAN...MAN AND R.D. BAILEY
  LAKE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 20, 5:58 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT MON JUL 20 2009

OHZ083-210000-
JACKSON OH-
658 PM EDT MON JUL 20 2009

...THUNDERSTORMS ACROSS THE FOLLOWING COUNTY...JACKSON...

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF JACKSON...MOVING
EAST AT 5 MPH. THIS STORM WILL PRODUCE VERY HEAVY DOWNPOURS AND
POSSIBLE SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  JACKSON AND OAK HILL

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 20, 6:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT MON JUL 20 2009

VAZ004-210030-
BUCHANAN VA-
728 PM EDT MON JUL 20 2009

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUCHANAN...

AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DAVENPORT...MOVING
NORTH AT 5 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND
POSSIBLE SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DAVENPORT AND GRUNDY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 20, 6:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             VANSANT                 37.23N 82.09W
07/20/2009  E0.50 INCH       BUCHANAN           VA   TRAINED SPOTTER

&&

JDENT
Special weather statement, Jul 20, 6:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT MON JUL 20 2009

VAZ004-210015-
BUCHANAN-
744 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM DRIFTING THROUGH BUCHANAN COUNTY...

AT 742 PM EDT...A STRONG THUNDERSTORM LOCATED NEAR
VANSANT...DRIFTING NORTHWEST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS OF
A HALF INCH OF RAIN IN 15 TO 30 MINUTES ARE ALSO POSSIBLE.  THIS
WOULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

22

The radar

The Charleston,WV radar (KRLX), 60 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Fayette

When
July 20, 6:55 PM EST
Where
Fayette County, Lochgelly
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -81.150

Flash Flood, Nicholas

When
July 20, 8:30 PM EST to 9:15 PM EST
Where
Nicholas County, 6 mi NE of Summersville to 2 mi ESE of Hookersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.341, -80.772

Streams overflowed and damaged culverts in the Upper Glade Creek vicinity.

Flash Flood, Fayette

When
July 20, 9:15 PM EST to 10:00 PM EST
Where
Fayette County, 0.63 mi S of Page to 0.83 mi S of Page
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
38.041, -81.272

Johnson Fork flooded as it flowed into Loop Creek in the Kincaid vicinity. Two private bridges were damaged. Portions of County Route 1 were washed out by Johnson Fork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188635, 188630, 188634.